One of the most common causes of liver injury is the intake of drugs and there are more than 900 drugs than can be toxic to the liver. About 75% of all drug-induced liver toxicity can lead to transplantation of liver or death. Adequate knowledge of hepatotoxic drugs is essential in preventing the occurrence of hepatic toxicity [1, 2, 3].
The liver is found on the upper right-hand side of the abdomen. It is a part of the endocrine system and its main function is to metabolize or change potentially harmful substances into relatively harmless ones. These substances include drugs, alcohol, and by-products of protein metabolism. It removes these chemicals from the system by excreting it with bile to go along with the stool or by sending it back to the blood for renal excretion .
What is Liver Toxicity?
Substances such as certain drugs can injure the liver and this can disrupt the normal function of the liver. Certain drugs can cause an inflammation of hepatic cells and interfere with the flow of bile into their respective ducts [1, 2, 3]. Examples of drugs that can harm the liver may include acetaminophen, amoxicillin, ciprofloxacin and recreational drugs .
There are risk factors that may increase the likelihood of an individual of developing liver toxicity .
As an individual ages, the ability of the liver to metabolize the drugs decreases. Because of this, the amount of potentially harmful chemicals can accumulate in the body .
The use of multiple medications can overwhelm the liver and increases the risk for liver damage. The intake of alcohol and certain herbal supplements may add to the burden of the liver and further increase the risk of liver damage .
An individual with an existing such as cirrhosis of the liver cirrhosis and hepatitis or inflammation of the liver doesn’t have the full functioning liver so their risk also increased .
Signs and Symptoms
The signs and symptoms associated with liver toxicity are highly variable. Some drugs elevate the liver enzymes such as alanine aminotransferase (ALT) which is often a signal for an acute hepatocellular injury. The flow of bile from the bile ducts may decrease possibly due to areas of necrosis. Examples of drugs that can cause this are ranitidine and phenytoin. Other symptoms may include vascular injury, inflammation of the liver, jaundice or yellowing of the skin, abdominal pain, loss of appetite and fatigue [1, 2, 3, 4].
The key in the management of liver toxicity is to identify it while it is in its early stages. Although there is no specific therapy for liver toxicity, the focus of the treatment is the symptomatic relief and supportive therapy. The first step in the management is to discontinue the drug that causes the toxicity. Medications are only given to liver toxicity due to specific agents. N-acetylcysteine may be given for acetaminophen toxicity and L-carnitine is used for liver toxicity due to valproate toxicity [1, 2, 3, 4]. If the liver damage is severe, there may be a need for a liver transplantation. There are several criteria that are in place to identify the if the patient qualifies for an organ transplant. The prognosis for liver toxicity depends on the extent and type of the damage the liver had incurred .
Liver toxicity can be prevented by monitoring the condition of the liver while the patient is taking medications. Focus should be placed on at-risk individuals to prevent them from developing liver toxicity. The physician should be informed right away once symptoms of toxicity started to appear [1, 2, 3, 4].
The risk for liver toxicity is real and it can have serious consequences. If you know more about this condition, you can share it with others by posting in the comment section below.
- Mehta, N. (2016, December 8). Drug-Induced Hepatotoxicity. Retrieved from Medscape: http://emedicine.medscape.com/article/169814-overview
- Mayo Clinic Staff. (2016, October 4). Toxic hepatitis. Retrieved from Mayo clinic: http://www.mayoclinic.org/diseases-conditions/toxic-hepatitis/symptoms-causes/dxc-20251585
- Lee, D. (2016, August 16). Drug-Induced Liver Disease. Retrieved from Medicine Net: http://www.medicinenet.com/drug_induced_liver_disease/article.htm
- Group, E. (2012, November 1). Symptoms of Liver Toxicity. Retrieved from Global Healing Center: http://www.globalhealingcenter.com/natural-health/symptoms-of-liver-toxicity/
- Niacin Toxicity
- Acetaminophen Overdose
- Aluminum Toxicity
- Ammonia Toxicity
- Methotrexate Toxicity
- Valproic Acid Toxicity
- Propylene Glycol Toxicity
- Ethylene Glycol Toxicity
- Vicodin Overdose – Amount, Symptoms, Signs, Treatment
- Vancomycin Toxicity